When it comes to ending one’s relationship with Ritalin, Adderall, or any other stimulant, the “comedown” can trigger a wave of withdrawal symptoms. For those who may not be familiar with stimulants, they are a class of medications commonly prescribed to treat ADHD (attention deficit hyperactivity disorder) and narcolepsy, a disorder that causes periods of extreme daytime sleepiness. When taken as prescribed, stimulants are effective in treating both of these disorders; however, they can cause severe side effects if an individual abruptly stops taking them, fatigue being among the most common.
COMMON STIMULANT WITHDRAWAL SYMPTOMS
Most physicians and addiction experts will agree that abrupt stimulant cessation will put individuals on a fast-track to experiencing unpleasant withdrawal symptoms. In addition to fatigue, these symptoms can include insomnia, depression, anxiety, irritability, suicidal thoughts, and feelings of sluggishness. Whether you have been taking stimulants recreationally or to treat a formally diagnosed medical condition, it would be a good idea to work with a physician who can help you slowly taper off of these medications.
HOW TO COPE WITH STIMULANT WITHDRAWAL SYMPTOMS
If you’re experiencing fatigue or any other withdrawal symptom associated with coming off of stimulants, you should schedule an appointment with a physician as soon as possible. Although the body will naturally rid itself of amphetamine, the active ingredient in most stimulants, within 1 to 2 weeks after an individual stops using, the withdrawal symptoms can often be too much for most people to bear. That said, most physicians will prescribe medication to combat the specific withdrawal symptoms an individual is experiencing. For example, if an individual is dealing with bouts of depression or suicidal thoughts, the physician will prescribe antidepressants, which they will take until the stimulants are no longer in the body. As far as feelings of fatigue are concerned, the physician may recommend the following:
- Consuming a healthy, well-balanced diet
- Getting regular exercise
- Adopting and sticking to a regular sleep schedule
- Engaging in calming activities before going to bed
Although the body will eventually rid itself of stimulants over time, these lifestyle changes can go a long way toward boosting low energy levels. Also, taking medication prescribed by your physician can help ease some of the other symptoms associated with stimulant withdrawal.
WHAT YOU SHOULD KNOW ABOUT STIMULANTS
The same things that make stimulants an effective treatment for ADHD and narcolepsy are the same things that make this class of medication highly addictive. To better illustrate this point, stimulants like Ritalin and Adderall, for example, work to boost dopamine, a neurotransmitter, and norepinephrine levels in the brain, which help increase focus and concentration. When this chemical response in the brain stops, usually after an individual stops taking the medication, withdrawal symptoms will start to present themselves. For these reasons, stimulants are classified as Schedule II drugs and generally come with warning labels advising individuals of the high probability for addiction. These labels also warn that stimulants should not be taken by those with the following health conditions:
- Cardiovascular disease
It is also important to note that women who are pregnant should avoid taking or handling stimulants as the medications can cause birth complications, some of which include low birth weight and premature births. There is also evidence to suggest that babies born to mothers who have used or handled stimulants may experience stimulant withdrawal symptoms and other health problems.
Along with all of the other advisory warnings associated with stimulants, it is worth noting that these medications can diminish the effectiveness of certain prescription and over-the-counter drugs. The same also applies to herbal supplements as well. For example, popular herbal supplements like L-glutamine and St. John’s wart have been known to interact poorly with amphetamine, which is a common ingredient in nearly all prescription-based stimulants.
Although a lot of people take stimulants recreationally to boost concentration, focus, and to feel alert, they can have the opposite effect if not taken as prescribed, often causing fatigue and a host of other side effects. That said, if you believe that you have a problem with stimulants and ready to seek help, you’re encouraged to schedule a consultation with one of our compassionate and knowledgeable addiction specialist today at (866) 840-6411.